Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

June 29, 2021Cumberland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 29, 2021, 2:01 PM EDT for Cumberland County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 2:01 PM EDT (18:01 UTC)
Expired
Jun 29, 2021, 3:00 PM EDT
In force
59 min
Issued by
NWS Raleigh, NC

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS82 KRAH 291801
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
201 PM EDT Tue Jun 29 2021
 
NCZ088-089-291900-
Sampson NC-Cumberland NC-
201 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SAMPSON AND CENTRAL
CUMBERLAND COUNTIES UNTIL 300 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm 14 
miles west of Clinton, moving northwest at 15 mph. There is frequent 
cloud to ground lightning associated with storm. 

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Fayetteville, Godwin, Eastover, Roseboro, Stedman, Wade, Salemburg,
Falcon, Autryville and Vander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7849 3485 7850 3485 7873 3502 7897
      3523 7867 3505 7847 3492 7837 3483 7847
TIME...MOT...LOC 1759Z 126DEG 15KT 3496 7858 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 29, 1:44 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 29, 1:44 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
144 PM EDT Tue Jun 29 2021

.SYNOPSIS...
Surface high pressure centered over the western Atlantic will extend
into North Carolina through the middle of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1048 AM Tuesday...

The stratus and fog from early has mostly dissipated, with cu
developing in it's wake.  Latest GSO sounding shows limited mid-
level lapse rates and rather dry, versus MHX sounding which shows
about 1/2 inch higher PWAT.  Given this scenario, most of the CAMs
shows central NC staying dry today, with any shower activity
confined to eastern NC.  Our current forecast, which shows isolated
showers over eastern NC this afternoon perhaps drifting westward
toward I-95 by late this afternoon or early evening, still looks
good.  No major changes needed.

Prev near term disc as of 345 AM Tuesday... Rivaling the strength of
the mid level ridge that has shattered heat records over the Pacific
Northwest and western Canada, a 597 dam 500 mb ridge off the middle
Atlantic coast --one which produced June monthly record 500 mb
heights at WAL and OKX last evening-- will move little while
weakening 3-4 dam through 12Z Wed. Despite the weakening from record
levels, it will nonetheless remain the dominant influence of the
synoptic pattern over central NC.

At the surface, a ~1028 mb high centered north of Bermuda will
continue to extend westward into the Southeast, while also
weakening; and this will direct onshore, south southeasterly flow
and also a weak sea breeze into central NC.

Frictional convergence and the sea breeze will contribute to the
development of widely scattered showers/storms along coastal NC
today, a few of which will move northwestward into the southern and
central Coastal Plain and Sandhills this afternoon. The influence of
the mid level ridge should otherwise maintain dry conditions, and
also increasingly very warm ones, with highs mostly 89-92. Areas of
stratus and/or fog are apt to redevelop primarily along and east of
I-95 overnight, where low level moisture will be most plentiful,
with lows around 70.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 410 AM Tuesday...

A positive tilt mid/upper-level trough will amplify from QC
southwestward across the upper Great Lakes and mid/upper MS Valley
through 12Z Thu. That trough will be preceded by a ribbon of lower
amplitude, convectively-enhanced perturbations, originating from a
mid level trough axis over the Great Plains this morning, which will
be directed along the Appalachians and into the northern middle
Atlantic throughout the period. Increasing influence from those
troughs, and also the continued weakening of the preceding mid level
ridge along the middle Atlantic coast, will result in the sharpening
of an Appalachian-lee trough. That trough and associated convergence
may focus a couple of showers and storms over the nw Piedmont Wed
afternoon and evening, while the sea breeze will again otherwise
force diurnal convection over the southern and central Coastal Plain
and Sandhills. Near persistence to slightly warmer high temperatures
in the lower 90s are expected, with a similar persistence forecast
of late night stratus and/or fog mostly along and east of I-95,
with lows in the lower 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 330 AM Tuesday...

A deep mid/upper level trough is expected to move
south/southeastward and into the OH/TN valley regions from SE Canada
and the Great Lakes late week, brining a pattern change for central
NC. Thursday will be a transition day, as we transition from
drier/hot period to a more unsettled and cooler period (although it
will still be very humid late week into the weekend). Chances for
showers and storms will increase late Thursday from the north and
west as mid level heights fall and a surface trough deepens over the
area. Chances for showers and storms are expected to peak Friday
into Saturday morning as the deep trough sends a slow moving cold
front into the area. This combined with high PW's and potential for
training showers/storms will lead to a threat for flash flooding and
possibly some strong to severe storms as the deep layer shear
strengthens with the unseasonably strong system. The surface
front/trough is expected to shift to the east of the area on Sunday
as the deep mid/upper level trough moves across the mid-Atlantic
region. However, will maintain chance/slight chance pops across the
area on Sunday/Monday given the time of year and difficulties in
getting an front through the area. Regardless, we should see a
decreasing chance for showers and storms late weekend into early
next week as the aforementioned mid/upper level trough lifts off to
the northeast.

High temps during the period are expected to range from the lower
90s on Thursday to the 80s by the weekend into early next week. Low
temps are expected to generally be in the lower to mid 70s late this
week to the mid to upper 60s late weekend into early next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 144 PM Tuesday...

Through 18Z Wednesday: currently seeing VFR conditions across all of
central NC with scat CU.  Wdly scattered showers/tstms that earlier
formed along the immediate coast are moving inland, and may briefly
affect KFAY between 18-21Z this afternoon.  For TAF sites farther
north and inland, given drier air aloft, we feel that these showers
will likely diminish shortly after crossing the I-95 corridor. Invof
of shower/tstm activity, flt conditions may briefly drop to IFR.
Otherwise, stratus and/or fog will be possible once again later
overnight, particularly in and near where this afternoon's shower
activity occurred.  After any morning stratus/fog lifts, VFR
conditions should return for the late Wednesday morning period.

After 18Z Wednesday: Stratus and fog mainly at FAY and RWI are
expected again Thu morning. The approach and slow passage of an
unseasonably strong upper level trough, and an associated surface
frontal system, will favor an above average probability of
showers/storms and sub-VFR conditions late Thu through Sat.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...np/MWS
SHORT TERM...MWS
LONG TERM...BSD
AVIATION...np
Hazardous weather outlook, Jun 29, 6:31 AM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
631 AM EDT Tue Jun 29 2021

NCZ007>011-023>028-039>043-074>078-083>086-088-089-301045-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
631 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Areas of fog will be locally dense before dispersing by 8 AM or 9
AM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is an increasing chance of showers and thunderstorms late this
week into the first part of the 4th of July weekend. Some strong
thunderstorms along with locally heavy rain will be possible,
especially Friday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-073-301045-
Forsyth-Guilford-Davidson-Stanly-
631 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is an increasing chance of showers and thunderstorms late this
week into the first part of the 4th of July weekend. Some strong
thunderstorms along with locally heavy rain will be possible,
especially Friday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 2:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
201 PM EDT Tue Jun 29 2021

NCZ088-089-291900-
Sampson NC-Cumberland NC-
201 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SAMPSON AND CENTRAL
CUMBERLAND COUNTIES UNTIL 300 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Clinton, moving northwest at 15 mph. There is frequent
cloud to ground lightning associated with storm.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Fayetteville, Godwin, Eastover, Roseboro, Stedman, Wade, Salemburg,
Falcon, Autryville and Vander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7849 3485 7850 3485 7873 3502 7897
      3523 7867 3505 7847 3492 7837 3483 7847
TIME...MOT...LOC 1759Z 126DEG 15KT 3496 7858

CA

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.